Utah, 2009

Winter Storm in Utah, December 29 to 30, 2009

December 29 to 30, 2009 · NWS SLC · 3 events in 3 counties and zones

The last in another series of storm systems moving through Utah was the strongest, bringing heavy snow to mountains in both the northern and southern parts of the state.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The last in another series of storm systems moving through Utah was the strongest, bringing heavy snow to mountains in both the northern and southern parts of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 29, 4:30 AM MST, 30 minutes earlier.

Area forecast discussion, Dec 29, 4:30 AM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 AM MST TUE DEC 29 2009

.SYNOPSIS...A WEAK BUT MOIST SYSTEM WILL CROSS THE AREA TODAY. A
STRONGER SYSTEM WILL FOLLOW FOR WEDNESDAY. A WARM FRONT WILL CROSS
THE AREA THURSDAY NIGHT WITH A MOIST WESTERLY FLOW CONTINUING
ACROSS THE NORTH THROUGH FRIDAY.

&&

.DISCUSSION...A WEAKLY ORGANIZED UPPER TROF IS MOVING INTO THE
GREAT BASIN THIS MORNING WITH CONSIDERABLE MOISTURE. LIGHT SNOW
HAS ALREADY DEVELOPED ACROSS PORTIONS OF THE SOUTH WITH THE
INITIAL SOUTHERN PORTION OF THIS TROF AS IS EXPECTED TO PERSIST
THROUGH THE MORNING. A SECOND PIECE MOVING INTO WRN NV SHOULD
BRING LIGHT SNOW TO WRN UT LATER TODAY INTO EARLY THIS EVE.

THE LATEST MODELS SHOW THIS SECOND LOBE WILL TEND TO SLIDE SOUTH
AS IN TRANSLATES EAST SO THE THREAT OF SNOW IS LESS ACROSS THE FAR
NORTH.

ALTHO SNOW SHOULD BE FAIRLY WIDESPREAD...DONT EXPECT MUCH IN THE
WAY OF ACCUMULATION. THAT SAID...EVEN LIGHT ACCUMULATION WILL
MAKE UNTREATED ROADWAYS QUITE SLICK. THIS WOULD CAUSE A FAIRLY
SIGNIFICANT IMPACT IN THE URBAN AREAS ALONG THE WASATCH FRONT BUT
SEEING AS THE MAIN THREAT OF SNOW APPEARS TO BE SLIDING
SOUTH...AND THE ONSET IS NOT EXPECTED TIL AFTER MIDDAY...HAVE HELD
OFF ON ISSUING ANY WINTER WEATHER HIGHLIGHTS AT THIS TIME. FOR
NOW...WILL UPDATE THE HAZARDS OUTLOOK TO ADDRESS THIS.

THE TROF SHOULD BE SLIDING EAST OF THE AREA THIS EVE AND SNOW IS
EXPECTED TO WIND DOWN AFTER DARK. THE NEXT WAVE WILL BE RAPIDLY
APPROACHING OVERNIGHT WITH WARM FRONTAL PRECIP STARTING ACROSS THE
NORTH BEFORE DAWN THEN SPREADING SOUTHWARD THROUGH THE DAY ALONG A
COLD FRONT. THIS SYSTEM IS FORECAST TO BE STRONG ENOUGH TO PRODUCE
ADVISORY LEVEL SNOW ACROSS THE NRN AND CENTRAL CWA BUT IT SHOULD
ALSO SCOUR OUT THE NWRN VALLEYS SO TEMPS COULD ACTUALLY BREAK
FREEZING FOR A TIME WED AFTN BEHIND THE FRONT.

ONLY A BRIEF BREAK IS FORECAST WED NIGHT AND EARLY THU BEFORE THE
NEXT WARM FRONT ARRIVES. MODELS INDICATE THIS FEATURE WILL HAVE A
SUBTROPICAL TAP OF MOISTURE SO IT MAY PRODUCE FAIRLY DECENT WATER
AMOUNTS THU NIGHT THRU FRI IN SPITE OF THE FLAT RIDGE FORECAST TO
BE IN PLACE AT THAT TIME...AND PRECIP COULD EVEN FALL AS RAIN IN
THE VALLEYS.

THE NEXT SHORT WAVE TROF IS FORECAST TO CROSS THE NORTH ON SAT
WITH A RENEWED THREAT OF SNOW.

&&

.AVIATION...MVFR CONDITIONS ARE EXPECTED TO PERSIST AT THE SLC
TERMINAL THROUGH THE MORNING MAINLY DUE TO LOWERED VISIBILITIES IN
HAZE AND PATCHY FOG. LOW STRATUS DEVELOPMENT BY AFTERNOON WITH A 60
PERCENT CHANCE OF SNOW...WITH IFR OR LIFR CONDITIONS EXPECTED IN
HEAVIER SNOW SHOWERS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 28, 3:16 PM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MST MON DEC 28 2009

UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
316 PM MST MON DEC 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CLOUDINESS WILL INCREASE ACROSS THE OUTLOOK AREA FROM THE
SOUTHWEST TODAY THROUGH TONIGHT. THESE CLOUDS SHOULD HINDER THE
REDEVELOPMENT OF LOW CLOUDS AND FOG TONIGHT...AND COULD ALSO
BRING SOME LIGHT SNOW TO SOUTH CENTRAL AND SOUTHEAST UTAH AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW IS POSSIBLE ACROSS SOUTHEAST AND EAST CENTRAL UTAH
TUESDAY MORNING. A SECONDARY WEATHER SYSTEM IS EXPECTED TO PASS
THROUGH NORTHERN AND CENTRAL UTAH TUESDAY AFTERNOON AND EVENING.
ALTHOUGH ANY ACCUMULATION IS EXPECTED TO REMAIN LIGHT...EVEN A
SMALL AMOUNT OF SNOW ON THE COLD ROADS COULD MAKE TRAVEL
HAZARDOUS.

A STRONGER SYSTEM IS FORECAST TO CROSS THE OUTLOOK ON WEDNESDAY
WITH A BETTER CHANCE OF ACCUMULATING SNOW IN ALL AREAS EXCEPT
DIXIE. SIGNIFICANT ACCUMULATION IS POSSIBLE IN THE NORTHERN
MOUNTAINS.

HIGH PRESSURE WILL RETURN TO THE OUTLOOK AREA ON THURSDAY BUT
SOME MOISTURE MAY LINGER ACROSS THE NORTH THURSDAY AND FRIDAY
ALONG WITH A SMALL THREAT OF SNOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Southern Mountains

When
December 29, 5:00 AM MST to December 30, 7:00 PM MST
Where
Southern Mountains forecast zone
Reported by
Trained Spotter

A storm total of 24 inches new snow was reported at Puffer Lake.

Winter Storm, Central Mountains

When
December 29, 10:00 AM MST to December 30, 8:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Pine Creek SNOTEL received 1.70 inches liquid equivalent precipitation, or approximately 25 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
December 30, 2:00 AM MST to 11:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Trained Spotter

Alta received 23 inches of new snow, while Snowbird received 20 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208204, 208202, 208199.